Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 331, NWS Memphis, TN

July 10, 2008Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jul 10, 2008, 5:02 PM CDT for Lee County, St. Francis County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 5:02 PM CDT (22:02 UTC)
Expired
Jul 10, 2008, 5:30 PM CDT
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 102202
SVRMEG
ARC077-123-102230-
/O.NEW.KMEG.SV.W.0331.080710T2202Z-080710T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

* UNTIL 530 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR FORREST CITY...AND MOVING SOUTHEAST AT 29 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MADISON...HAYNES...WIDENER...HUGHES AND BRICKEYS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3512 9086 3493 9041 3489 9045 3488 9048
      3485 9047 3480 9051 3481 9054 3480 9055
      3476 9054 3474 9056 3497 9097
TIME...MOT...LOC 2202Z 301DEG 25KT 3500 9082

$$

TLSJR
2 follow-up statements
000 
WWUS54 KMEG 102215
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT THU JUL 10 2008

ARC077-123-102230-
/O.CON.KMEG.SV.W.0331.000000T0000Z-080710T2230Z/
LEE AR-ST. FRANCIS AR-
515 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN ST. FRANCIS AND NORTHEASTERN LEE COUNTIES...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR FORREST CITY...MOVING SOUTHEAST AT 29 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUGHES
AND BRICKEYS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3509 9080 3493 9041 3489 9045 3488 9048
      3485 9047 3480 9051 3481 9054 3480 9055
      3476 9054 3474 9056 3492 9088
TIME...MOT...LOC 2215Z 301DEG 25KT 3495 9073

$$

TLSJR
000 
WWUS54 KMEG 102229
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT THU JUL 10 2008

ARC077-123-102239-
/O.EXP.KMEG.SV.W.0331.000000T0000Z-080710T2230Z/
LEE AR-ST. FRANCIS AR-
529 PM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. FRANCIS AND
NORTHEASTERN LEE COUNTIES WILL EXPIRE AT 530 PM CDT...

AT 529 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3509 9080 3493 9041 3489 9045 3488 9048
      3485 9047 3480 9051 3481 9054 3480 9055
      3476 9054 3474 9056 3492 9088
TIME...MOT...LOC 2229Z 301DEG 25KT 3490 9063

$$

TLSJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:32 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 10, 3:32 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUL 10 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MOST OF
THE MIDSOUTH THIS AFTERNOON. TEMPERATURES ARE RANGING IN THE MID 70S
WHERE RAIN AND CLOUD COVER HAS PERSISTED THROUGH MUCH OF THE DAY
TO THE LOWER 90S ACROSS NORTHEAST MISSISSIPPI WHERE SUNSHINE
CONTINUES. CONVECTION SHOULD CONTINUE THROUGH THE EVENING HOURS
ACROSS MUCH OF THE MIDSOUTH WITH THE BEST CHANCE ACROSS AREAS
EAST OF INTERSTATE 55. MUCH OF THE ACTIVITY WILL DIE OFF AFTER
MIDNIGHT BUT A FEW LINGERING SHOWERS MAY STILL BE PRESENT. LOW
TEMPERATURES WILL ONLY FALL TO THE LOWER 70S TONIGHT AS SOUTHERLY
WINDS CONTINUE AND PATCHY FOG DEVELOPS.

AN UPPER LEVEL DISTURBANCE WILL MOVE JUST NORTH OF THE AREA ON
FRIDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA. ONCE AGAIN THE BEST CHANCE FOR STORMS LOOKS TO BE ACROSS
AREAS EAST OF THE MISSISSIPPI RIVER. LARGE UPPER TROUGH WILL BEGIN
TO MOVE ACROSS THE GREAT LAKES REGION AS A SURFACE COLD FRONT
APPROACHES FROM THE NORTH ON SATURDAY. MOST OF THE AREA WILL
REMAIN DRY SATURDAY BUT AS THE COLD FRONT SINKS SOUTH...SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE SATURDAY NIGHT AND SUNDAY.
UPPER TROUGH WILL DIG FURTHER SOUTH ACROSS THE OHIO VALLEY ON
SUNDAY ALLOWING THE COLD FRONT TO MOVE THROUGH THE AREA AND
COMPLETELY EXIT THE MIDSOUTH BY SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...DRY AND MORE PLEASANT CONDITIONS WILL
CONTINUE AS DEWPOINTS WILL REMAIN GENERALLY IN THE UPPER 60S.
MODELS AGREE IN BUILDING A STRONG UPPER RIDGE INTO THE MIDSOUTH
THROUGH THURSDAY KEEPING THE AREA DRY. BY WEDNESDAY NIGHT...
SURFACE HIGH PRESSURE OVER THE OHIO VALLEY WILL PUSH NORTHEAST
ALLOWING A MORE SOUTHEASTERLY FLOW ACROSS THE MIDSOUTH BRINGING
DEWPOINTS UP SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  92  76  96 /  30  30  10  10
MKL  71  90  73  94 /  40  50  10  30
JBR  73  93  75  97 /  30  30  10  20
TUP  72  89  73  93 /  40  60  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/CCD
Hazardous weather outlook, Jul 10, 4:24 AM CDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT THU JUL 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
424 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD BE ON THE STRONG SIDE ANYWHERE ACROSS
THE MIDSOUTH THIS AFTERNOON WITH WIND GUSTS BETWEEN 40 AND 50
MPH. IN ADDITION...SLOW MOVING THUNDERSTORMS COULD LEAD TO HEAVY
RAINFALL WITH AREAS OF LOCALIZED FLOODING. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

In the hours before

Special weather statement, Jul 10, 2:51 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT THU JUL 10 2008

ARZ027-102030-
POINSETT AR-
251 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND WINDS UP TO 55 MPH
WAS LOCATED 6 MILES WEST OF HARRISBURG AT 251 PM CDT...MOVING EAST
AT 18 MPH.

THESE WINDS WILL BE SUFFICIENT TO DOWN SMALL TREES AND BREAK TREE
BRANCHES.

PEOPLE IN POINSETT COUNTY...INCLUDING THE CITIES OF HARRISBURG AND
TRUMANN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Jul 10, 2:56 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT THU JUL 10 2008

TNZ089-090-102020-
FAYETTE TN-HARDEMAN TN-
256 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SPECIAL WEATHER
STATEMENT FOR FUNNEL CLOUDS EFFECTIVE UNTIL 320 PM CDT FOR...

  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

AT 254 PM CDT DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF
PRODUCING SMALL SPIN UP CIRCULATIONS ALONG A GUST FRONT. THESE SPIN
UP CIRCULATIONS MAY FOCUS GUST FRONT WINDS TO SPEEDS NEAR 50 MPH.
Special weather statement, Jul 10, 3:10 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT THU JUL 10 2008

MSZ020-102045-
TALLAHATCHIE MS-
310 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 7 MILES WEST OF PAYNES AT 310 PM CDT...MOVING EAST AT 15
MPH.

PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Jul 10, 3:16 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT THU JUL 10 2008

MSZ013-021-102045-
LAFAYETTE MS-YALOBUSHA MS-
316 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 4 MILES EAST OF WATER VALLEY AT 316 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Jul 10, 4:15 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT THU JUL 10 2008

MSZ016-017-102145-
LEE MS-ITAWAMBA MS-
415 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER SALTILLO AT 415 PM CDT...MOVING EAST AT 11 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ITAWAMBA AND LEE COUNTIES...INCLUDING THE CITIES OF FULTON
AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 445 PM CDT.

TLSJR
Local storm report, Jul 10, 4:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             DUNDEE                  34.52N 90.45W
07/10/2008  M0.88 INCH       TUNICA             MS   LAW ENFORCEMENT

0452 PM     HAIL             THEO                    34.93N 88.70W
07/10/2008  M1.00 INCH       ALCORN             MS   LAW ENFORCEMENT

            TREES DOWN AS WELL AND LIGHTNING STRUCK A BUILDING

&&

DSV

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 4:50 PM CDTSevere Thunderstorm WarningMEGPhillips27 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.